Montana, 2015

High Wind in Montana, January 18 to 19, 2015

January 18 to 19, 2015 · NWS GGW · 1 event in 1 county or zone

A favorable weather pattern amid a ridge of high pressure allowed stronger winds from above to mix down to the surface, enhancing the chinook wind effect from the west, especially near the lee side of the Little Rocky Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A favorable weather pattern amid a ridge of high pressure allowed stronger winds from above to mix down to the surface, enhancing the chinook wind effect from the west, especially near the lee side of the Little Rocky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 18, 2:17 PM MST, 28 minutes earlier.

Area forecast discussion, Jan 18, 2:17 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
217 PM MST SUN JAN 18 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

THE WEAK WAVE THAT BROUGHT A WINTRY MIX AND BREEZY WEST WINDS TO
THE AREA TODAY WILL HAVE MOSTLY DEPARTED EAST BY THIS EVENING.
HOWEVER THE SURFACE TROUGH MOVES INTO NORTH DAKOTA TO CONTINUE THE
GUSTY NORTHWEST WIND OVER THE AREA THROUGH MONDAY. THE VERTICAL
WIND PROFILE OVER THE LITTLE ROCKIES SHOWS WIND SPEED OF 55KT OR
MORE. SO WILL LET THE WIND WARNING REMAIN IN EFFECT FOR SW
PHILLIPS COUNTY. 850MB TEMPERATURES WILL CONTINUE TRENDING
LOWER...MOSTLY REACHING 0C BY 12Z MONDAY.

THE PROGRESSIVE PATTERN WILL CONTINUE THROUGHOUT THE SHORT TERM
PERIOD. THEREFORE THE NEXT SHORT-WAVE DISTURBANCE THAT TREKS
ACROSS NORTHEAST MONTANA ON MONDAY WILL LIKELY BE A MIX OF SNOW
AND RAIN. THEN YET ANOTHER WEAK DISTURBANCE EMBEDDED IN THE
NORTHWEST FLOW ALOFT WILL BRING A ROUND OF SNOW MONDAY NIGHT
THROUGH TUESDAY. THE MODELS SHOW THESE WAVES TO BE QUICK WITH NOT
MUCH ACCUMULATION. SO DO NOT EXPECT THE NEED FOR ANY HEADLINES.
WITH PERIODS OF WIND...MIXING WILL REMAIN EFFICIENT...TEMPERATURES
WILL REMAIN ABOVE NORMAL.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
12Z ECMWF SHOWED A BIT BETTER DISTURBANCE DROPPING INTO THE AREA
TUESDAY EVENING WITH A LOW QPF/HIGH POP EVENT LIKELY TO TAKE PLACE.
INCREASED POPS ACROSS THE CWA AS A LIGHT SNOW IS EXPECTED.

THE REST OF THE PERIOD FOCUSED MAINLY ON WINDS. ONCE AGAIN IT LOOKS
LIKE MODELS ARE UNDER-DOING WIND SPEEDS WITH CAA THURSDAY NIGHT INTO
FRIDAY. BLENDED SPEEDS WITH THE HIGHER MODEL SPEEDS SUCH AS THE
ECMWF. ECMWF DOES HAVE 850 MB WINDS AT ABOUT 40 KTS...SO WIND
HIGHLIGHTS ARE NOT ANTICIPATED. REST OF FORECAST LOOKED GOOD. TFJ

PREVIOUS DISCUSSION...
SYNOPTIC SET UP...COLDEST AIR OF THE NORTHERN HEMISPHERE SETS
OVER BAFFIN ISLAND WITH THE AIR-MASS EXPANDED INTO THE US AND
CANADIAN PLAINS AND THE GREAT LAKES. A LARGE RIDGE RUNS THE LENGTH
OF THE PACIFIC NORTHWEST AND BRITISH COLUMBIA COAST. INFLUENCE
FROM THIS RIDGE SPREADS INLAND OVER THE ROCKIES AND FORMS A
DOWN-SLOPE WIND OVER THE HIGH PLAINS OF ALBERTA. FARTHER NORTH...A
FEW WAVES OF COLD SHORTWAVE ENERGY EXIST ACROSS THE NORTH SLOPE OF
ALASKA AND JUST OVER THE POLE.

NORTH TO NORTHWEST FLOW REMAIN INTACT WITH 850 MB TEMPERATURES
HOVERING AROUND FREEZING. CONFIDENCE IN SUBTLE WAVES IS MINIMAL
BUT MOST OF THE LONG RANGE SHOULD REMAIN DRY. THE ONE PERIOD THAT
STANDS OUT WAS ON WEDNESDAY NIGHT WHEN A MINI SHORTWAVE GENERATED
AHEAD OF AN INCOMING CHINOOK IS STIRRED UP. EVEN WITH THIS WAVE
THE LATEST RUN OF THE EC HAS DISSIPATED IT. AFTERWARD...MULTIPLE
SHORTWAVES APPEAR IN THE DIFFERENT MODELS BUT EACH AT ENTIRELY
RANDOM TIMES COMPARED TO EACH OTHER. GAH

&&

.AVIATION...
VFR.

LLWS MAY BE THE BIGGEST CHALLENGE FOR PILOTS TONIGHT AS WINDS
INCREASE 1-2K FT AGL. CLOUDS ARE EXPECTED TO REMAIN AOB 8K FT AND
VISIBILITY SHOULD BE UNLIMITED. NW SURFACE WINDS WILL INCREASE
MONDAY TO ABOUT 20 KTS WITH GUSTS TO 30 DURING THE AFTERNOON. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST MONDAY FOR SOUTHWEST PHILLIPS.

FREEZING RAIN ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
DANIELS...EASTERN ROOSEVELT...SHERIDAN...WESTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 18, 4:05 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
405 AM MST SUN JAN 18 2015

MTZ016>027-059-061-062-191115-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
405 AM MST SUN JAN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT LIFTING ACROSS THE REGION TODAY MAY PRODUCE A LITTLE
MIXED PRECIPITATION INCLUDING FREEZING RAIN OR SLEET TODAY.

BREEZY CONDITIONS ARE EXPECTED TODAY AND TONIGHT BEHIND THE FRONT.
STRONG WIND GUSTS...ESPECIALLY ALONG THE RIDGE TOPS...MAY IMPACT
TRAVEL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ060-191115-
SOUTHWEST PHILLIPS-
405 AM MST SUN JAN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT LIFTING ACROSS THE REGION TODAY MAY PRODUCE A LITTLE
MIXED PRECIPITATION INCLUDING FREEZING RAIN OR SLEET TODAY.

WINDY CONDITIONS ARE EXPECTED TODAY AND TONIGHT BEHIND THE FRONT.
STRONG WIND GUSTS...ESPECIALLY ALONG THE RIDGE TOPS...MAY IMPACT
TRAVEL. A HIGH WIND WARNING IS IN EFFECT FOR WEST WINDS OF 30 TO
40 MPH AND GUSTS TO 65 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
January 18, 2:45 PM MST to January 19, 1:10 AM MST
Where
Little Rocky Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The Malta South US-191 DOT site recorded sustained winds of 40 mph or greater generally from 2:45 pm on the 8th to 1:10 am on the 9th. The first verifying wind gust of 59 mph was measured at 3:30 pm on the 8th and the peak wind gust of 67 mph was measured from 6:43 to 6:45 pm, then again from 8:00 to 8:15 pm on the 8th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557269.